Alert archive / North Dakota / Wind Chill Advisories in 2018
Wind Chill Advisory 7, NWS Bismarck, ND
NWS Bismarck, ND issued this wind chill advisory at Feb 4, 2018, 3:03 PM CST for 17 counties in North Dakota. It took effect at Feb 4, 2018, 6:00 PM CST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Feb 4, 2018, 3:03 PM CST (21:03 UTC)
- In effect from
- Feb 4, 2018, 6:00 PM CST
- Expired
- Feb 5, 2018, 11:00 AM CST
- In force
- 17 hr
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Foster County, ND, Kidder County, ND, McHenry County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 51 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
220 WWUS43 KBIS 042103 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 303 PM CST Sun Feb 4 2018 NDZ001>005-009>013-019>023-025-035>037-050515- /O.NEW.KBIS.WC.Y.0007.180205T0000Z-180205T1700Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Burleigh-Kidder-Stutsman- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, and Jamestown 303 PM CST Sun Feb 4 2018 /203 PM MST Sun Feb 4 2018/ ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM CST /5 PM MST/ THIS EVENING TO 11 AM CST /10 AM MST/ MONDAY... * WHAT...Very cold wind chills expected. Expect wind chills as low as 30 below zero. * WHERE...Portions of northwest and much of central North Dakota. * WHEN...From 6 PM CST /5 PM MST/ this evening to 11 AM CST /10 AM MST/ Monday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
5 follow-up statements
512 WWUS43 KBIS 050038 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 638 PM CST Sun Feb 4 2018 NDZ001>005-009>013-019>023-025-035>037-050845- /O.CON.KBIS.WC.Y.0007.000000T0000Z-180205T1700Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Burleigh-Kidder-Stutsman- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, and Jamestown 638 PM CST Sun Feb 4 2018 /538 PM MST Sun Feb 4 2018/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST /10 AM MST/ MONDAY... * WHAT...Very cold wind chills expected. Expect wind chills as low as 30 below zero. * WHERE...Portions of northwest and much of central North Dakota. * WHEN...Now through 11 AM CST /10 AM MST/ Monday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves, and dress in layers. && $$ JV
290 WWUS43 KBIS 050337 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 937 PM CST Sun Feb 4 2018 NDZ001>005-009>013-019>023-025-035>037-051145- /O.CON.KBIS.WC.Y.0007.000000T0000Z-180205T1700Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Burleigh-Kidder-Stutsman- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, and Jamestown 937 PM CST Sun Feb 4 2018 /837 PM MST Sun Feb 4 2018/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST /10 AM MST/ MONDAY... * WHAT...Very cold wind chills expected. Expect wind chills as low as 30 below zero. * WHERE...Portions of northwest and much of central North Dakota. * WHEN...Through 11 AM CST /10 AM MST/ Monday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves, and dress in layers. && $$ JV
503 WWUS43 KBIS 050605 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 1205 AM CST Mon Feb 5 2018 NDZ001>005-009>013-019>023-025-035>037-051415- /O.CON.KBIS.WC.Y.0007.000000T0000Z-180205T1700Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Burleigh-Kidder-Stutsman- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, and Jamestown 1205 AM CST Mon Feb 5 2018 /1105 PM MST Sun Feb 4 2018/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST /10 AM MST/ THIS MORNING... * WHAT...Very cold wind chills expected. Expect wind chills as low as 30 below zero. * WHERE...Portions of northwest and much of central North Dakota. * WHEN...Through 11 AM CST /10 AM MST/ Monday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ KS
842 WWUS43 KBIS 050952 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 352 AM CST Mon Feb 5 2018 NDZ001>005-009>013-021>023-025-035>037-051800- /O.NEW.KBIS.WC.Y.0008.180206T0100Z-180206T1500Z/ /O.CON.KBIS.WC.Y.0007.000000T0000Z-180205T1700Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder- Stutsman- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, and Jamestown 352 AM CST Mon Feb 5 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS MORNING... ...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM CST TUESDAY... * WHAT...Very cold wind chills expected. Expect wind chills as low as 30 below zero. * WHERE...Portions of northwest and much of central North Dakota. * WHEN...For the Wind Chill Advisory, until 11 AM CST this morning. For the Wind Chill Advisory, from 7 PM this evening to 9 AM CST Tuesday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ NDZ019-020-051700- /O.CON.KBIS.WC.Y.0007.000000T0000Z-180205T1700Z/ Mercer-Oliver- Including the cities of Beulah, Hazen, and Center 352 AM CST Mon Feb 5 2018 /252 AM MST Mon Feb 5 2018/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST /10 AM MST/ THIS MORNING... * WHAT...Very cold wind chills expected. Expect wind chills as low as 30 below zero. * WHERE...Mercer and Oliver Counties. * WHEN...Until 11 AM CST /10 AM MST/ this morning. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ KS
243 WWUS43 KBIS 051705 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 1105 AM CST Mon Feb 5 2018 NDZ001>005-009>013-021>023-025-035>037-060115- /O.EXP.KBIS.WC.Y.0007.000000T0000Z-180205T1700Z/ /O.CON.KBIS.WC.Y.0008.180206T0100Z-180206T1500Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder- Stutsman- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, and Jamestown 1105 AM CST Mon Feb 5 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 9 AM CST TUESDAY... ...WIND CHILL ADVISORY HAS EXPIRED... * WHAT...Very cold wind chills expected. Expect wind chills as low as 30 below zero. * WHERE...Portions of north central, northwest, south central and southeast North Dakota. * WHEN...From 7 PM this evening to 9 AM CST Tuesday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ NDZ019-020-051815- /O.EXP.KBIS.WC.Y.0007.000000T0000Z-180205T1700Z/ Mercer-Oliver- Including the cities of Beulah, Hazen, and Center 1105 AM CST Mon Feb 5 2018 /1005 AM MST Mon Feb 5 2018/ ...WIND CHILL ADVISORY HAS EXPIRED... Wind chills have increased and will continue to climb through the afternoon. $$ AJ
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 4, 3:02 PM CST, 1 minute earlier.
Area forecast discussion, Feb 4, 3:02 PM CST, 1 minute before
Area Forecast Discussion National Weather Service Bismarck ND 302 PM CST Sun Feb 4 2018 .SHORT TERM...(This evening through Monday) Issued at 241 PM CST Sun Feb 4 2018 The main forecast issue in the short term period will be Wind Chill hazards and snow chances far southwest. Sunny skies across western and central ND this Sunday afternoon under exiting Arctic high pressure. Tonight, another in a series of shortwaves traveling around the base of a Hudson Bay low will produce weak surface low pressure in the lee of the northern and central Rockies. This will for the baroclinic zone, which has been pushed west of the forecast area, briefly back east into southwest ND while weak PVA aloft overrides this same ahead of the aforementioned shortwave. Light snow over central into southeast Montana will spread into southwest ND late this evening with light accumulations of around an inch over the far southwest. Overnight low temperatures are expected to range from around zero southwest to around 10 above north central. Winds are expected to be light this evening but will pick up a bit toward morning as the shortwave exits the area. Wind chills hover in the 25 to 30 below range along the Canadian border this evening, level off, then expand southward late tonight through late Monday morning. Will issue another Wind Chill Advisory, mainly along, north and east of Lake Sakakawea and the Missouri river and north of Interstate 94 from Bismarck to Jamestown. Temperatures Monday will be similar to today, mainly in the single digits above zero. .LONG TERM...(Monday night through Sunday) Issued at 241 PM CST Sun Feb 4 2018 Another shortwave rotating around the Hudson Bay upper low will swing through western/central North Dakota Tuesday afternoon/evening. Models have been trending weaker with this system but still bring a slight chance of snow central into eastern ND, but nothing more than a dusting of snow is expected. Attention turns to a stronger shortwave trough which will be ride atop a ridge axis situated just offshore of California. Once entrained into the Hudson Bay Low circulation, this shortwave will be steered into western/central North Dakota Wednesday night through Friday morning. The Operational GFS and ECMWF have both trended farther south with the swath of snow spreading over the state. The GEFS plumes continue to show a wide variety of solutions, with some clustering both above and below the average liquid amounts. However, compared to last couple of runs, if there were a favored clustering I would say it might be below the mean for stations other than KDIK. The operational GFS has definitely shifted from the high end, to the low end of the envelope of solutions at these stations. The latest forecast is showing slightly higher amounts than the previous forecast, but squished to include mainly southwest and far south central ND, and little if any snow north and east of a line from Crosby to Carrington. It's still quite early and we'll see how things play out as we move forward. Will keep the mention of snow in the HWO for Thursday. High temperatures will mostly favor single digits above zero north to the mid teens south; to possibly some lower 20s southwest Wednesday and Thursday. A quick burst of frigid air Friday which comes in behind Thursday's snow. For next weekend, highs of 15 to 25 degrees are forecast. We'll see how this plays out too as any warm- up appears brief, and model differences increase between the warmer ECMWF and colder GFS at this time. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 241 PM CST Sun Feb 4 2018 Areas of MVFR ceilings possible late tonight into early Monday over far southwest North Dakota. Otherwise, VFR conditions will prevail. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory from 6 PM CST /5 PM MST/ this evening to 11 AM CST /10 AM MST/ Monday for NDZ001>005-009>013-019>023-025- 035>037. && SHORT TERM...TWH LONG TERM...TWH AVIATION...JJS
Hazardous weather outlook, Feb 4, 3:02 PM CST, 1 minute before
Hazardous Weather Outlook National Weather Service Bismarck ND 302 PM CST Sun Feb 4 2018 NDZ001>005-009>013-019>023-025-035>037-052115- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Burleigh-Kidder-Stutsman- 302 PM CST Sun Feb 4 2018 /202 PM MST Sun Feb 4 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight A Wind Chill Advisory is in effect for portions of northwest and central North Dakota, beginning this evening. Please see www.weather.gov/bis for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Wind Chill advisory is in effect through late Monday morning. Wind chills to around 30 below zero are likely mainly in northern North Dakota during the late night and into the mid morning hours through Wednesday morning. A clipper system is expected to bring snow across western and central North Dakota Wednesday night through Friday morning. At this time, the southwest and far south central appear favored for accumulating snow and patchy blowing and drifting snow. Wind chills to 35 below zero are possible for all of western and central North Dakota Thursday night through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017-018-031>034-040>048-050-051-052115- McKenzie-Dunn-Golden Valley-Billings-Stark-Morton-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 302 PM CST Sun Feb 4 2018 /202 PM MST Sun Feb 4 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Wind chills to around 30 below zero are likely mainly in northern North Dakota during the late night and into the mid morning hours through Wednesday morning. A clipper system is expected to bring snow across western and central North Dakota Wednesday night through Friday morning. At this time, the southwest and far south central appear favored for accumulating snow and patchy blowing and drifting snow. Wind chills to 35 below zero are possible for all of western and central North Dakota Thursday night through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TWH
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 9:09 PM CST | Wind Chill Advisory | BIS | Bottineau, Burke, Divide, McHenry, Mountrail, Pierce and 3 more | 15 hr |
Nearby
Wind Chill Advisories in North Dakota, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.